Texas, 2022

Drought in Texas, September 1 to 30, 2022

September 1 to 30, 2022 · NWS AMA · 12 events in 12 counties and zones

The central to eastern Oklahoma Panhandle as well as the surrounding areas in the northern Texas Panhandle continued to see a significant lack of soil moisture. Ranchers and farmers continue to struggle from the lack of rainfall.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The central to eastern Oklahoma Panhandle as well as the surrounding areas in the northern Texas Panhandle continued to see a significant lack of soil moisture. Ranchers and farmers continue to struggle from the lack of rainfall. Crop yields came in low, as expected, over the course of September. Herds had been kept lower than previous years in order to reduce the cost of supplemental feeding as pastures remain barren. Unlike in previous years, high winds and low relative humidity days had been almost non-existent in September which kept wildfire activity at bay. Many burn bans were implemented or retained for the driest of areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 31, 11:36 PM CST, 24 minutes earlier.

Area forecast discussion, Aug 31, 11:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1236 AM CDT Thu Sep 1 2022

...New AVIATION...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 155 PM CDT Wed Aug 31 2022

Some showers and thunderstorms will be possible across the southern
Texas Panhandle in association with a large upper level low over
north central Mexico.  Looking at local forecast soundings, they
show a weaker cap in place across the south as well.  The cap in the
north is expected to keep any showers or thunderstorms from
developing.  Some of the storms may produce gusty winds to around 50
mph and heavy rain.

An upper level short wave trough moving south-southeast through
northeast Wyoming will move into Kansas by Thursday morning and this
short wave is expected to team up another short wave over Oklahoma
to bring some showers and thunderstorms to the southeast Texas
Panhandle Thursday morning through the early afternoon.  The shear
will be best, although very weak, in this area.  So the better shear
coupled with the unstable and moist atmosphere should help the
showers and thunderstorms form.

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 155 PM CDT Wed Aug 31 2022

A warm start to the extended forecast quickly turns a bit cooler
and potentially more active. Friday high temperatures are forecast
to be in the low 90s across a good portion of the forecast area.
Precipitation may be possible Friday night into Saturday
associated with a cold frontal passage. Model guidance varies on
the upper level pattern during the early to middle of next week.
If everything lines up, daily chances for precipitation may be
possible across the area.

A ridge is forecast to be located across the western CONUS
beginning Friday with the center of H500 high pressure located
along the Nevada/Utah state line. Upper level troughing across the
central US extending down through the Ark-La-Tex region will
bring northwesterly flow across the Southern High Plains. This
flow will propel a surface cold front across the Southern Plains
on Friday into Saturday. With sufficient surface moisture
transport aided by southerly to southeasterly winds combined with
the southward moving cold front, showers and thunderstorms may
form Friday night with the frontal passage. The GFS is the
quickest with the southward progression of the front, whereas the
EC is the slowest and keeps the area mostly dry. The NAM/GFS and
GEFS have at least some mentions of precipitation with the frontal
passage. The latest NBM seems to have too much EC influence and
has non-mentionable PoPs. Have opted to re-introduce mentionable
PoPs for the central and eastern zones from Friday evening through
early Saturday morning as precipitation chances still look
possible.

From Sunday through the remainder of the long term period,
deterministic model guidance suggests a cutoff upper level low
pressure system will remain across the Southern Plains. If this
occurs, daily chances for showers and storms would be possible as
disturbances will continue to move around the low. The latest NBM
keeps the Panhandles dry through this period with non-mentionable
PoPs. Given the wide range in solutions with the ensembles and
collaboration with neighboring offices, have kept the NBM PoPs for
now. Will need to keep evaluating early next week to see if model
guidance starts to show a more consistent signal for
precipitation.

Muscha

&&

.AVIATION...
(06Z TAFS)
Issued at 1233 AM CDT Thu Sep 1 2022

VFR conditions will prevail at all TAF sites over the next 24
hours. Winds will be around 5-10kts and be mainly out of the
southwest to start, shifting more southerly after 12z. Skies will
be mostly clear, with few to scattered high clouds possible.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  92  64  88 /   0  10  20  10
Beaver OK                  64  96  64  91 /   0  10  30  10
Boise City OK              60  95  60  89 /   0   0  10   0
Borger TX                  67  97  67  93 /   0  10  20  10
Boys Ranch TX              64  94  64  90 /   0   0  10  10
Canyon TX                  62  91  62  88 /   0  10  20  10
Clarendon TX               66  91  66  88 /   0  10  20  20
Dalhart TX                 59  94  60  89 /   0   0  10  10
Guymon OK                  62  97  61  91 /   0   0  20   0
Hereford TX                62  92  62  89 /   0   0  10  10
Lipscomb TX                65  95  64  90 /   0  10  30  10
Pampa TX                   65  93  64  88 /   0  10  20  10
Shamrock TX                66  93  65  89 /  10  10  20  20
Wellington TX              67  93  67  90 /  10  10  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...15
LONG TERM....05
AVIATION...89
Hazardous weather outlook, Aug 31, 12:59 PM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
159 PM CDT Wed Aug 31 2022

OKZ001>003-TXZ001>020-317-010700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
159 PM CDT Wed Aug 31 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon across the southern
Texas Panhandle. Severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across the southeast on Thursday.
Thunderstorms will again be possible on Friday evening through
Saturday across the central and eastern Panhandles. Thunderstorms
are not expected to be severe at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Dallam

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dallam forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Overall dry conditions continued through the month of September with Dallam County only receiving 0.5 to 1 inch across the east and 0.10 to 0.50 inches across central and western portions. There was an isolated area in the far west that received 1 to 3 inches but this did not improve conditions where a year-to-date deficit of 6 to 12 inch remained. The western quarter of the county started and ended the month in extreme drought (D3) while the rest of the county started and ended the month in severe drought (D2).

Drought, Sherman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Sherman County only received 0.5 to 1.0 inch of precipitation through the month of September. Overall the deficit continued to build with the county seeing a 4 to 12 inch deficit year to date. The northeastern quarter or so of the county started and ended the month of September in extreme drought (D3) while the rest of the county started and ended the month in severe drought (D2).

Drought, Hansford

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hansford forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

The northwestern half of Hansford County started the month of September in extreme drought (D3), while the rest of the county started in severe drought (D2). The majority of the county only received an inch or less of precipitation leading to an increase in the deficit. Hansford County stayed in a 4 to 12 inch deficit year to date by months end leaving the areas of D3 and D2 with no change.

Drought, Ochiltree

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ochiltree forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

The southeastern corner of Ochiltree County received 1.5 to 2.5 inches of rain during the month of September. The rest of the county received less than 1.5 inches with isolated areas only receiving 0.1 to 0.25 inches. Almost the entire county started the month in severe drought (D2) and ended the month in severe drought (D2) with the exception of a very small portion in the far southeast corner that started and ended in moderate drought (D1).

Drought, Lipscomb

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lipscomb forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

The western half of Lipscomb County started the month of September in severe drought (D2) while the east was in moderate drought (D1). Much of the county ended the month of September 2 to 3 inches below normal. This led to conditions remaining the same except in the far northeast corner that degraded into D2 from D1. Much of the county remained in a 4 to 8 inch deficit year to date.

Drought, Hartley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hartley forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The far western portion of Hartley County started the month in Extreme Drought (D3) with the rest of the northwestern half in Severe Drought (D2). The southeastern half was in Moderate Drought (D1). Much of the county ended the month around 2 inches below normal for precipitation. This led to zero improvements and ending the month in the same conditions. The county remains in a 4 to 8 inch inch precipitation deficit year to date.

Drought, Moore

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Moore forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Moore County started the month of September with the northern third in Severe Drought (D2) and the southern two thirds in Moderate Drought (D1). The county received 0.5 to 2 inches of rain over the course of the month. This rainfall was not enough to improve conditions, thus ending the month in the same drought categories that existed at the start of the month. Moore County remained in a 2 to 6 inch deficit year to date.

Drought, Hutchinson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hutchinson forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The northern two thirds of Hutchinson County started the month of September in Severe Drought (D2) with the southern third in Moderate Drought (D1). The county received anywhere between 0.10 to 1.00 inch over the course of the month. Conditions were unable to improve with the areas of D2 and D1 staying. Hutchinson County ended the month with a 4 to 8 inch rainfall deficit year to date.

Drought, Roberts

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Roberts forecast zone
Reported by
Drought Monitor
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

A small portion of southeast Roberts County started the month in Abnormally Dry (D0) conditions with the the northwest third or so of the county in Severe Drought (D2) conditions. The central portion of the county was in Moderate Drought (D1). The southwest corner of the county received upwards of 1 inch of rain while the northeast half only received upwards of 0.5 inches max. With the county ending the month of September below normal, conditions stayed unchanged by the 27th. The county remained in a 4 to 8 inch deficit year to date.

Drought, Deaf Smith

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Deaf Smith forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The southwest half to two thirds of the county started the month of September in Severe Drought (D2) conditions. Deaf Smith County received 0 to 1 inches of rainfall over the course of the month. Relying on previous months rainfall, conditions remained unchanged through the end of the month. The county remained in a 4 to 12 inch rainfall deficit year to date.

Drought, Randall County

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Randall County forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Randall County started the month of September with the far southwest corner in Severe Drought (D2) and the rest of the county in Moderate Drought (D1). The county only received around 0.10 to 0.50 inches in the area of D1, and the area of D2 received 0.50 to 1.00 inch of rain. This rain amount left the county below normal for the month, leaving the classifications of drought the same. The county remained in a 4 to 12 inch deficit in rainfall year to date.

Drought, Collingsworth

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Collingsworth County started the month of September with the far southeast corner of the county in Extreme Drought (D3) and the northwest corner in Moderate Drought (D1) with the majority of area in the central part of the county in Severe Drought (D2). The majority of the county received 1 to 1.5 inch of rainfall while the far southeast corner only received 0.1 to 0.25 inches of rainfall. Categories of drought remained unchanged by months end. Much of Collingsworth County remained in a 6 to 12 inch rainfall deficit year to date.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057485, 1057486, 1057487, 1057488, 1057489, 1057490, 1057491, 1057492, 1057494, 1057496, 1057498, 1057500.